Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 155, NWS La Crosse, WI

June 27, 1998Fillmore County, Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 1998, 12:29 AM CDT for Fillmore County, Houston County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1998, 12:29 AM CDT (05:29 UTC)
Expired
Jun 27, 1998, 1:30 AM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Fillmore County, MN, Houston County, MN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 10:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
3.0
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 270529 RRA
SVRLSE
MNC039-045-055-109-270630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1229 AM CDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEASTERN MINNESOTA
  OLMSTED COUNTY IN SOUTHEASTERN MINNESOTA
  FILLMORE COUNTY IN SOUTHEASTERN MINNESOTA
  HOUSTON COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 130 AM CDT

* AT 1229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM 30 MILES NORTHWEST OF
  ROCHESTER TO NEAR LA CROSSE...MOVING SOUTHEAST AT 30 MPH.

* THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  ROCHESTER AND HOUSTON BY 1235 AM
  SPRING VALLEY BY 1 AM

THOSE IN THE PATH OF THIS STORM SHOULD PREPARE FOR TORNADO LIKE
DAMAGE. A TORNADO WATCH IS IN EFFECT FOR OLMSTED AND DODGE
COUNTIES. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

KING/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:20 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 26, 8:20 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
820 PM CDT FRI JUN 26 1998

FORECAST CONCERNS TONIGHT...FLASH FLOOD AND SEVERE WEATHER
POTENTIAL.

SURFACE ANALYSIS AT 00Z HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA
WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST
WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT
AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF
MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES.

THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO
MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE
EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE
ALONG THE FRONT. SEVERE WEATHER IS ALSO A DEFINITE POSSIBLITY WITH
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES.

FLASH FLOOD WATCH WILL BE ISSUED SHORTLY FOR PORTIONS OF WEST
CENTRAL...CENTRAL AND SOUTHWEST WISCONSIN.

COORDINATED WITH MINNLEAPOLIS...DES MOINES...MILWAUKEE...GREEN BAY
AND STORM PREDICTION CENTER.

THOMPSON

In the hours before

Special weather statement, Jun 26, 8:30 PM CDT, 3 hours 59 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT FRI JUN 26 1998

...SEVERE THUNDERSTORM POTENTIAL FOR TONIGHT...

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA...
NORTHEAST IOWA...SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES DURING THE ENTIRE OVERNIGHT HOURS.

SURFACE ANALYSIS AT 7 PM HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA
WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST
WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT
AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF
MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES.

THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO
MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE
EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE
ALONG THE FRONT.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED DURING THE ENTIRE OVERNIGHT
HOURS.

THOMPSON
Special weather statement, Jun 26, 8:30 PM CDT, 3 hours 59 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT FRI JUN 26 1998

...SEVERE THUNDERSTORM POTENTIAL FOR TONIGHT...

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA...
NORTHEAST IOWA...SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES DURING THE ENTIRE OVERNIGHT HOURS.

SURFACE ANALYSIS AT 7 PM HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA
WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST
WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT
AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF
MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES.

THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO
MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE
EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE
ALONG THE FRONT.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED DURING THE ENTIRE OVERNIGHT
HOURS.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:15 PM CDTSevere Thunderstorm WarningARXWabasha60 min
Jun 26, 10:38 PM CDTTornado WarningARXDodge, Olmsted62 min
Jun 26, 11:16 PM CDTSevere Thunderstorm WarningARXWinona74 min
Jun 26, 11:19 PM CDTSevere Thunderstorm WarningARXWabasha61 min
Jun 26, 11:27 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted63 min
Jun 26, 11:33 PM CDTFlash Flood WarningARXWabasha3 hr
Jun 27, 12:29 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted61 min
Jun 27, 12:43 AM CDTFlash Flood WarningARXWinona5 hr
Jun 27, 12:43 AM CDTFlash Flood WarningARXWabasha5 hr
Jun 27, 1:01 AM CDTSevere Thunderstorm WarningARXWabasha59 min
Jun 27, 1:08 AM CDTSevere Thunderstorm WarningARXWinona62 min
Jun 27, 1:17 AM CDTSevere Thunderstorm WarningARXMower63 min
Jun 27, 1:26 AM CDTSevere Thunderstorm WarningARXOlmsted64 min
Jun 27, 1:29 AM CDTFlash Flood WarningARXOlmsted4 hr
Jun 27, 6:00 AM CDTFlash Flood WarningARXWabasha9 hr
Jun 27, 6:08 PM CDTSevere Thunderstorm WarningARXDodge, Mower67 min
Jun 27, 6:38 PM CDTTornado WarningARXMower47 min
Jun 27, 6:58 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.